Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 79, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 12, 2002, 11:57 AM EST for Onslow County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 12, 2002, 11:57 AM EST (16:57 UTC)
- Expired
- Nov 12, 2002, 12:30 PM EST
- In force
- 33 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 12, 12:14 PM EST | Thunderstorm Wind 54 M | Swansboro, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
662 WUUS52 KMHX 121657 SVRMHX NCC133-121730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1158 AM EST TUE NOV 12 2002 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1230 PM EST * AT 1155 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SNEADS FERRY...OR ABOUT 6 MILES NORTHEAST OF NORTH TOPSAIL BEACH...MOVING EAST AT 45 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAMMOCKS BEACH AROUND 1215 PM EST OTHER LOCATIONS IN THE WARNING INCLUDE DIXON...FOLKSTONE...NORTH TOPSAIL BEACH AND SWANSBORO. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 5 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 9:00 AM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Nov 12, 9:00 AM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 900 AM EST TUE NOV 12 2002 RDR SHOWS LIMITED SHRA ACTVTY OVER ERN NC WITH WIDESPREAD SHRA/TSRA MAINLY ALONG AND WEST OF I95. WIND FIELDS ARE FAVORABLE FOR SVR WITH GOOD DEAL OF HELICITY AT LOW LVLS AND DIFL ALOFT. UNLIKE YSTRDY LOW LVL WINDS WL BE INCREASING INTO THE AFTN AS LOW PRES ORGANIZES ACRS CNTRL NC...ENHANCING SVR POTENTIAL. LIMITING FACTOR IS INSTAB...MODIFIED SOUNDING WITH HIGHS IN THE LOWER 70S YIELDS CAPES BELOW 1000...IF WE CAN WARM INTO THE MID/UPR 70S THEN CAPES WOULD APPROACH 1500 WITH SVR A BETTER BET. CRNT FCST LOOKS GOOD...WILL MONITOR TEMPS AND UPDATE IF NEEDED. CWF: LULL IN WINDS THE PAST FEW HOURS WITH LITTLE GRDNT. DESPITE LIGHT WINDS SEAS ARE STILL AROUND 6 FEET AT FPSN7 AND AS SRLY WINDS INCRS THIS AFTN THE SEAS SHLD INCRS A BIT. WL GO WITH SCA ALL CSTL WTRS WITH UPDATE. FOR SOUNDS WILL KEEP SCEC WITH WINDS JUST BELOW SCA LVLS. .MHX...SCA CSTL WTRS. RF
Hazardous weather outlook, Nov 12, 4:56 AM EST, 7 hours 1 minute before
NCZ029-044>047-079>081-091>095-098-103-104-121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 456 AM EST TUE NOV 12 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN THREAT WILL BE DAMAGING WINDS. THE MOST LIKELY TIME WILL BE LATE MORNING UNTIL MID AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... THERE IS A POSSIBILITY THAT SPOTTERS MAY BE NEEDED TODAY. .DAYS TWO THROUGH SEVEN... THERE IS LITTLE RISK OF SEVERE WEATHER DURING THE PERIOD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WS
In the hours before
Special weather statement, Nov 12, 6:23 AM EST, 5 hours 34 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-121715- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 623 AM EST TUE NOV 12 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING... A LOW PRESSURE CENTER WILL MOVE NORTHEAST ALONG A STALLED FRONTAL BOUNDARY OVER WEST-CENTRAL NORTH CAROLINA TODAY...AND THEN PUSH THE FRONT INTO EASTERN NORTH CAROLINA THIS EVENING. A MOIST UNSTABLE AIR MASS WILL BE OVER THE AREA AHEAD OF THE FRONT...RESULTING IN NUMEROUS SHOWERS AND WIDELY SCATTERED THUNDERSTORMS THROUGH TONIGHT. A FEW OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. PEOPLE ACROSS EASTERN NORTH CAROLINA SHOULD CLOSELY FOLLOW NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS POSSIBLE SEVERE WEATHER. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY OR THIS EVENING. JBM
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 11:27 AM EST | Tornado Warning | MHX | Pitt | 33 min |
| Nov 12, 11:27 AM EST | Tornado Warning | MHX | Pitt | 33 min |
| Nov 12, 11:48 AM EST | Special Marine Warning | MHX | 57 min | |
| Nov 12, 12:19 PM EST | Severe Thunderstorm Warning | MHX | Carteret | 41 min |
| Nov 12, 12:19 PM EST | Severe Thunderstorm Warning | MHX | Carteret | 41 min |
| Nov 12, 1:43 PM EST | Special Marine Warning | MHX | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.